Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 6, 2017, 6:49 PM CST for 4 counties in Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2017, 6:49 PM CST (00:49 UTC)
- Expired
- Mar 6, 2017, 7:45 PM CST
- In force
- 56 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 2:27 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted.
885
WUUS53 KTOP 070049
SVRTOP
KSC045-059-111-139-070145-
/O.NEW.KTOP.SV.W.0010.170307T0049Z-170307T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
649 PM CST MON MAR 6 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Franklin County in east central Kansas...
Southern Douglas County in east central Kansas...
Central Osage County in east central Kansas...
Northern Lyon County in east central Kansas...
* Until 745 PM CST
* At 649 PM CST, severe thunderstorms were located along a line
extending from near Scranton to near Reading, moving east at 50
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ottawa, Baldwin City, Osage City, Wellsville, Lyndon, Centropolis,
Burlingame, Pomona, Quenemo, Rantoul, Admire and Pomona Lake.
This includes the following highways...
Interstate 35 between mile markers 175 and 198.
Kansas Turnpike between mile markers 137 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for east central
Kansas.
LAT...LON 3869 9507 3852 9507 3853 9627 3874 9597
3874 9595 3876 9594 3878 9506 3871 9506
TIME...MOT...LOC 0049Z 259DEG 42KT 3877 9577 3851 9599
HAIL...1.25IN
WIND...60MPH
$$
BB4 follow-up statements
596
WWUS53 KTOP 070056
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
656 PM CST MON MAR 6 2017
KSC045-059-111-139-070145-
/O.CON.KTOP.SV.W.0010.000000T0000Z-170307T0145Z/
Franklin-Douglas-Osage-Lyon-
656 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR FRANKLIN...SOUTHERN DOUGLAS...CENTRAL OSAGE AND NORTHEASTERN LYON
COUNTIES...
At 655 PM CST, severe thunderstorms were located along a line
extending from 4 miles west of Overbrook to 3 miles east of Reading,
and a second storm capable of producing large hail and damaging wind
was located 3 miles northwest of Centropolis, moving east at 50 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Ottawa, Baldwin City, Osage City, Wellsville, Lyndon, Centropolis,
Burlingame, Pomona, Quenemo, Rantoul and Pomona Lake.
This includes the following highways...
Interstate 35 between mile markers 175 and 198.
Kansas Turnpike between mile markers 137 and 153, and between mile
markers 155 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for east central
Kansas.
LAT...LON 3869 9507 3852 9507 3853 9618 3874 9595
3876 9594 3878 9506 3871 9506
TIME...MOT...LOC 0055Z 259DEG 44KT 3876 9564 3853 9590
HAIL...1.25IN
WIND...70MPH
$$
BB448
WWUS53 KTOP 070121
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
721 PM CST MON MAR 6 2017
KSC111-070129-
/O.CAN.KTOP.SV.W.0010.000000T0000Z-170307T0145Z/
Lyon-
721 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CST for east central
Kansas.
LAT...LON 3869 9507 3852 9507 3853 9589 3877 9564
3878 9506 3871 9506
TIME...MOT...LOC 0119Z 259DEG 48KT 3875 9536 3854 9556
$$
KSC045-059-139-070145-
/O.CON.KTOP.SV.W.0010.000000T0000Z-170307T0145Z/
Franklin-Douglas-Osage-
721 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR FRANKLIN...SOUTHERN DOUGLAS AND SOUTHERN OSAGE COUNTIES...
At 719 PM CST, severe thunderstorms were located along a line
extending from near Centropolis to 3 miles southwest of Quenemo,
moving east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained Spotters reported power outages in Osage City and
nickel size hail near Melvern.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Ottawa, Baldwin City, Wellsville, Lyndon, Centropolis, Pomona,
Quenemo, Rantoul and Pomona Lake.
This includes Interstate 35 between mile markers 175 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for east central
Kansas.
LAT...LON 3869 9507 3852 9507 3853 9589 3877 9564
3878 9506 3871 9506
TIME...MOT...LOC 0119Z 259DEG 48KT 3875 9536 3854 9556
HAIL...1.00IN
WIND...70MPH
$$
BB755
WWUS53 KTOP 070132
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
732 PM CST MON MAR 6 2017
KSC045-059-139-070145-
/O.CON.KTOP.SV.W.0010.000000T0000Z-170307T0145Z/
Franklin-Douglas-Osage-
732 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR NORTHERN FRANKLIN...SOUTHEASTERN DOUGLAS AND SOUTHEASTERN OSAGE
COUNTIES...
At 731 PM CST, severe thunderstorms were located along a line
extending from near Baldwin City to 4 miles northwest of Princeton,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ottawa, Baldwin City, Wellsville, Centropolis, Pomona, Quenemo and
Rantoul.
This includes Interstate 35 between mile markers 175 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for east central
Kansas.
LAT...LON 3869 9507 3852 9507 3853 9561 3877 9538
3878 9506 3871 9506
TIME...MOT...LOC 0131Z 260DEG 44KT 3876 9515 3854 9531
HAIL...1.00IN
WIND...60MPH
$$
BB538
WWUS53 KTOP 070143
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
743 PM CST MON MAR 6 2017
KSC045-059-139-070152-
/O.EXP.KTOP.SV.W.0010.000000T0000Z-170307T0145Z/
Franklin-Douglas-Osage-
743 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FRANKLIN...
SOUTHEASTERN DOUGLAS AND SOUTHEASTERN OSAGE COUNTIES WILL EXPIRE AT
745 PM CST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A tornado watch remains in effect until 1000 PM CST for east central
Kansas.
LAT...LON 3869 9507 3852 9507 3853 9561 3877 9538
3878 9506 3871 9506
TIME...MOT...LOC 0142Z 259DEG 42KT 3878 9500 3856 9516
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:42 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 6, 5:42 PM CST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Topeka KS 542 PM CST Mon Mar 6 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 218 PM CST Mon Mar 6 2017 Intense upper trough working east across the Northern Rockies with a smaller-scale wave swinging southeast into the High Plains. Dryline had pushed through Concordia at 20Z with dewpoints in eastern Kansas still in the mid to upper 50s despite intense mixing. Deep west to southwest flow behind the dryline leading to some blowing dust to the west and northwest, but cold front was not far behind with northwest winds into Phillipsburg at 20Z. On the large scale, winds continue to be the main story. HRRR has been fairly close with trends over the past few hours and has been hitting at gusts topping 50kts in north central Kansas in the late afternoon. Latest runs backing off of the extent and coverage of this however, and given observations to the west, will continue with the Advisory into the early evening. Storm chances still looking rather good with CIN diminishing and dryline and front coming in. Obviously lots of deep shear is in place, with some veering for storm organization. Early storms should still be able to be discrete at least initially, but increasing forcing should bring a more linear mode toward evening. Enough low level shear for a tornado risk with the early storms too, and with a slightly slower dryline trend, the time for tornadogenesis in this area is increasing, though mitigated by right moving supercell motions around 45kt. The early evening will bear close watching for severe storms, with the front's progression through the area by late evening ending storm chances. .LONG TERM...(Tuesday night through Monday) Issued at 218 PM CST Mon Mar 6 2017 By Tuesday, the mid-level trough axis will be shifting east of the area with northwesterly flow aloft still in place across the Northern and Central Plains. At the surface, low pressure will extend across the Northern Plains with high pressure tracking into Oklahoma and Texas. Models show a pressure gradient remaining in place over the region through the day, resulting in breezy westerly winds. These strong winds combined with dry conditions will lead to another day of extreme fire weather conditions for the entire outlook area. See the Fire Weather section below for further details. While these westerly winds will result in cooler conditions for Tuesday, high temperatures will still be above the seasonal normals in the upper 50s/low 60s. Dry conditions will continue through mid-week as northwest-to- southeast oriented zonal flow sets up over the central U.S. With surface high pressure advancing into the southeastern U.S., a warming trend is expected Wednesday and Thursday as winds shift to the south, pushing high temperatures back into the mid 60s to low 70s. There is a chance for some scattered showers and isolated thunderstorms Thursday afternoon into Thursday evening across east central KS as a front slides southward over the area. Cooler conditions are expected by Friday as expansive surface high pressure builds from the Northern Plains southward into the Central Plains behind the exiting front. This cooling trend will continue into the weekend as a mid-level trough dives into the Central Plains with northerly winds keeping high temperatures only in the mid 40s to low 50s. By early Saturday morning, models show two disturbances: one across the Northern Plains in association with the mid-level trough, and the second over Oklahoma as surface low pressure lifts northward. Models show these two disturbances converging over the CWA early Saturday morning with precipitation tracking eastward out of the area by the evening. With early morning temperatures Saturday morning near the freezing mark around the KS/NE border, there is the potential for a rain/snow mix across far northern KS before transitioning to all rain by mid/late morning. The next chance for precipitation may be Sunday night into Monday, however the ECMWF keeps this system further north of the CWA while the GFS/Canadian track it over the area. A rain/snow mix would be possible once again over far northern KS Monday morning as temperatures drop to near freezing. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 542 PM CST Mon Mar 6 2017 Broken line of TSRA to impact TOP and FOE in next 2 hours. Gusty winds and brief MVFR/IFR anticipated. Winds again become the main challenge with speeds picking up after 14Z. && .FIRE WEATHER... Issued at 218 PM CST Mon Mar 6 2017 Today: Very strong winds with falling RHs bring extreme fire danger to mainly western and central locations through sunset. Exact location of RH values falling below 20% is not certain, but any trimming of the Warning would lead to a poor message at this point. A tight pressure gradient will remain in place over the region on Tuesday, resulting in breezy westerly winds gusting upwards of 30- 40mph. Model soundings show very dry conditions in place over the entire region with dewpoints generally in the teens. Despite slightly cooler high temperatures (in the upper 50s to low 60s), these low dewpoints will be enough to cause RH values to plunge into the 14 to 18 percent range during the afternoon. The combination of these dry conditions and gusty winds will result in extreme fire danger conditions across the entire CWA. As a result, the Fire Weather Watch has been upgraded to a Red Flag Warning for the entire area. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CST this evening for KSZ008>012- 020>024-034>038. Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ008>012- 020>024-026-034>040-054>056-058-059. Wind Advisory until 8 PM CST this evening for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...65 LONG TERM...Hennecke AVIATION...65 FIRE WEATHER...Hennecke/65
Hazardous weather outlook, Mar 6, 2:31 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 231 PM CST Mon Mar 6 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-072045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 231 PM CST Mon Mar 6 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe weather... There is a chance for strong to severe thunderstorms mid afternoon through early this evening. Scattered storms are expected to develop generally east of a line from Council Grove to Manhattan to Seneca, with the better chances for severe storms being along and east of an Emporia to Silver Lake to Hiawatha line. Storms may initially be discrete before congealing into a line. All severe hazards will be possible with any discrete storms that develop, including damaging straight line winds, large hail, and tornadoes. Thunderstorm chances end from west to east this evening. Fire weather... Extreme fire danger will continue through this afternoon over central, north central, and portions of northeast Kansas. A Red Flag Warning remains in effect for locations along and west of a line from Council Grove to Holton to Hiawatha. Strong Winds... Winds will be strong out of the south to southwest at 25 to 35 mph with gusts up to 50 to 55 mph at times. Winds will become more westerly in north central Kansas late this afternoon. These winds may pose a hazard to high profile vehicles and blow around unsecured objects. A Wind Advisory is in effect through 8 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Red Flag Warning is in effect for the entire outlook area Tuesday afternoon as extreme fire danger conditions are expected due to dry conditions and very gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight for locations east of a Herington to Manhattan to Seneca line. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Mar 6, 5:54 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST WSW CORNING 39.66N 96.03W
03/06/2017 E70 MPH NEMAHA KS TRAINED SPOTTER
SUSTAINED WINDS OF 60MPH WITH GUSTS OF 70 MPH OR GREATER
&&
HENNECKELocal storm report, Mar 6, 5:58 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TORNADO 1 SW BELVUE 39.21N 96.19W
03/06/2017 WABAUNSEE KS EMERGENCY MNGR
SPIN UP ON THE GROUND REPORTED
&&
HENNECKELocal storm report, Mar 6, 6:00 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TORNADO 1 W PAXICO 39.07N 96.18W
03/06/2017 WABAUNSEE KS LAW ENFORCEMENT
TORNADO REPORTED NEAR AROUND I 70 NEAR EXIT 331
&&
HENNECKELocal storm report, Mar 6, 6:04 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TORNADO SW ST. MARYS 39.19N 96.07W
03/06/2017 POTTAWATOMIE KS TRAINED SPOTTER
VIDEO SHOWING TORNADO ON THE GROUND JUST SOUTHWEST OF ST.
MARY.
&&
HENNECKELocal storm report, Mar 6, 6:45 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 2 NW TOPEKA 39.07N 95.70W
03/06/2017 E1.00 INCH SHAWNEE KS BROADCAST MEDIA
REPORTED AT KSNT
&&
HENNECKELocal storm report, Mar 6, 6:49 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL AMERICUS 38.51N 96.26W
03/06/2017 E1.00 INCH LYON KS BROADCAST MEDIA
&&
HENNECKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 6:05 PM CST | Tornado Warning | TOP | Lyon, Morris, Wabaunsee | 25 min |
| Mar 6, 6:19 PM CST | Tornado Warning | TOP | Shawnee | 26 min |
| Mar 6, 6:30 PM CST | Tornado Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 30 min |
| Mar 6, 6:30 PM CST | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 30 min |
| Mar 6, 6:35 PM CST | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 25 min |
| Mar 6, 6:47 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 43 min |
| Mar 6, 6:56 PM CST | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 64 min |
| Mar 6, 7:27 PM CST | Severe Thunderstorm Warning | TOP | Douglas | 18 min |
| Mar 6, 7:42 PM CST | Special Weather Statement | TOP | Franklin | 18 min |
| Mar 6, 7:54 PM CST | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 32 min |
| Mar 7, 3:27 AM CST | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 15 hr |
| Mar 7, 3:30 PM CST | Fire Weather Watch | TOP | Anderson, Brown, Coffey, Dickinson, Douglas, Franklin and 12 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.